Nebraska, 2025

Hail in Nebraska, August 17, 2025

August 17, 2025 · NWS LBF · 2 events in 2 counties and zones

Thunderstorms developed over northwestern Nebraska along a surface trough of low pressure during the early evening hours of August 17th. This activity tracked east across northern Nebraska into the late evening hours producing hail up to golf ball size in the Ainsworth area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over northwestern Nebraska along a surface trough of low pressure during the early evening hours of August 17th. This activity tracked east across northern Nebraska into the late evening hours producing hail up to golf ball size in the Ainsworth area. Quarter size hail was also reported in Sheridan County north of Ellsworth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 17, 4:53 PM MST, 1 hour 22 minutes earlier. Its key messages:

  • A marginal risk (level 1 of 5) of severe storms is expected both today and Monday with damaging winds and large hail being the main threats.
  • Above normal temperatures continue through Thursday with highs rising into the 90s before dropping into the 80s for the end of the week.
  • Rain and thunderstorms return Friday and Saturday evenings, but the severe risk is uncertain.
Area forecast discussion, Aug 17, 4:53 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
653 PM CDT Sun Aug 17 2025

.KEY MESSAGES...

- A marginal risk (level 1 of 5) of severe storms is expected both
today and Monday with damaging winds and large hail being the main
threats.

- Above normal temperatures continue through Thursday with highs
rising into the 90s before dropping into the 80s for the end of the
week.

- Rain and thunderstorms return Friday and Saturday evenings, but
the severe risk is uncertain.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 329 PM CDT Sun Aug 17 2025

Lingering showers and storms across northern Nebraska will
continue to push into northeast Nebraska over the next few
hours. Showers and thunderstorms are expected to return once
again by late afternoon and into the evening across north
central Nebraska and into the Sandhills. An area of higher
instability (CAPE values greater than 3000 J/kg, steep low level
lapse rates, and an area of shear around 30 knots) will be
present across much this region by evening which will provide
enough support for widely scattered severe storms by late
afternoon. Convection is anticipated to start between 22Z and
00Z across northern Nebraska before tracking east/southeast into
the evening hours. Greatest threats with these storms will be
large hail initially in discrete supercells before storms become
more linear in nature and damaging winds become the main
threat. Thunderstorms may persist into the overnight hours as
the low level jet intensifies after sunset, although the severe
threat should great diminish after Midnight CT.

Another round of severe thunderstorms returns on Monday afternoon
and evening. Thunderstorms are expected to initiate earlier than
Sunday, with some organized convection by mid afternoon across the
northern Sandhills. With these storms expected to be supercellular
in nature, current hazards will be large hail and damaging winds.
There is some concerns on development locations as the latest CAMs
have initiation in different areas. However, with the greatest
instability across areas mainly east of US-83, current expectations
is those areas have the greatest potential to see severe storms.
There is also some concerns on lingering showers overnight and cloud
cover into Monday morning impacting severe potential. Some models
have clouds lingering into the mid to late afternoon, but it is
likely we will get enough clearing early enough that it won't
greatly inhibit convection potential. Instability quickly wanes by
mid to late evening helping to end any severe storms.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 329 PM CDT Sun Aug 17 2025

Upper level ridging will begin to build across the western US by
Tuesday. This will bring a return to quieter and drier weather
through the middle of the week as surface high pressure builds into
the central Plains. In addition to drier weather, this ridge will
also keep above normal (upper 80s) temperatures across the region.
Expect highs to rise into the 90s across much of north central and
western Nebraska through Thursday.

Near daily thunderstorms return Friday night and into the weekend.
At this time, confidence in locations of impact and timing is low
and therefore, the severe potential is uncertain at this time, but a
stronger storm or two cannot be ruled out completely with small hail
and strong wind gusts being the main threats.

In addition to rain chances by the end of the week, cooler air will
also return. Plenty of clouds and potentially isolated rain showers
or thunderstorms during the day will drop high temperatures back
into the 80s for Friday and into the upper 70s to low 80s for the
weekend. Low temperatures will also drop into the mid to upper 50s
by the weekend which near normal for this time of year.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 640 PM CDT Sun Aug 17 2025

Isolated to scattered thunderstorms will develop this evening
into the overnight. The greatest confidence in storm development
is across the northern Sandhills, however isolated storm
development may be possible further south. Gusty erratic winds
and lower visibility will be possible as storms pass through.
SFC winds will be out of the south to southeast this evening
around 5 to 10 kts, becoming light and variable overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Gomez
Hazardous weather outlook, Aug 17, 1:28 PM MST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
328 PM CDT Sun Aug 17 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Sun Aug 17 2025 /228 PM MDT Sun Aug 17 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

There's a marginal risk (level 1 of 5) of severe thunderstorms this
evening. The main threats will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There's a marginal risk (level 1 of 5) of severe thunderstorms Monday
afternoon and evening across much of western and north central
Nebraska. The main threats are damaging wind gusts and large hail.

Thunderstorms return Friday and Saturday evenings, but the severe
threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 17, 4:39 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
539 PM MDT Sun Aug 17 2025

NEZ004-180045-
Sheridan NE-
539 PM MDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SHERIDAN COUNTY
THROUGH 645 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hay Springs, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rushville, Hay Springs, Highway 250 crossing the Niobrara River,
Intersection of Highway 87 and Antelope Road, and Walgren Lake State
Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 79 and 97.
 Highway 250 between mile markers 32 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4248 10274 4267 10275 4277 10236 4249 10229
TIME...MOT...LOC 2338Z 257DEG 11KT 4259 10264

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 17, 4:40 PM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
640 PM CDT Sun Aug 17 2025

NEZ005-180045-
Eastern Cherry NE-
640 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHERRY COUNTY
THROUGH 745 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownlee, or 24 miles north of Thedford, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brownlee, Highway 83 crossing Goose Creek, and Highway 83 crossing
the North Loup River.

This includes Highway 83 between mile markers 167 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4223 10075 4239 10081 4255 10052 4223 10036
TIME...MOT...LOC 2339Z 245DEG 9KT 4232 10071

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 17, 5:06 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
706 PM CDT Sun Aug 17 2025

NEZ005-006-008-094-180045-
Brown NE-Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
706 PM CDT Sun Aug 17 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND NORTHWESTERN KEYA PAHA COUNTIES THROUGH 745 PM
CDT...

At 705 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Norden to 6 miles north of
Valentine National Wildlife Refuge. These storms were nearly
stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Norden, Wood Lake, Sparks, Big Alkali Lake State Wildlife Management
Area, Smith Falls State Park, and Schlagel Creek State Wildlife
Management Area.

This includes the following highways...
 Highway 20 between mile markers 200 and 222.
 Highway 83 between mile markers 190 and 207.
 Highway 12 between mile markers 11 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4296 9989 4253 10032 4258 10079 4298 10037
TIME...MOT...LOC 0005Z 266DEG 1KT 4286 10031 4262 10061

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 17, 5:25 PM MST, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
625 PM MDT Sun Aug 17 2025

NEZ004-180115-
Sheridan NE-
625 PM MDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SHERIDAN COUNTY THROUGH
715 PM MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gordon, Rushville, White Clay, Clinton, Pine Ridge, Intersection of
Highway 87 and Craven Creek Road, Metcalf State Wildlife Management
Area, Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria, and
Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 80 and 108.
 Highway 250 between mile markers 46 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4274 10207 4264 10262 4276 10278 4279 10278
      4300 10259 4300 10242
TIME...MOT...LOC 0025Z 225DEG 28KT 4277 10263

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 17, 5:53 PM MST, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
753 PM CDT Sun Aug 17 2025

NEZ005-006-008-094-180145-
Brown NE-Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
753 PM CDT Sun Aug 17 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND WESTERN KEYA PAHA COUNTIES THROUGH 845 PM
CDT...

At 753 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Valentine National
Wildlife Refuge to near Norden. Movement was south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valentine, Norden, Valentine National Wildlife Refuge, Merritt
Reservoir, Wood Lake, Smith Falls State Park, Schlagel Creek State
Wildlife Management Area, Highway 97 crossing the Niobrara River,
North River Trail, Sparks, and Big Alkali Lake State Wildlife
Management Area.

This includes the following highways...
 Highway 183 between mile markers 126 and 221.
 Highway 20 between mile markers 195 and 224.
 Highway 97 between mile markers 110 and 124, near mile marker 126,
and between mile markers 130 and 141.
 Highway 83 between mile markers 181 and 214.
 Highway 12 between mile markers 1 and 48, and between mile markers
57 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4290 9965 4239 10062 4261 10098 4300 10041
      4300 9994
TIME...MOT...LOC 0053Z 354DEG 8KT 4258 10073 4288 10000

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 17, 6:06 PM MST, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
706 PM MDT Sun Aug 17 2025

NEZ004-094-180145-
Sheridan NE-Western Cherry NE-
706 PM MDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY AND
SOUTHEASTERN SHERIDAN COUNTIES THROUGH 745 PM MDT...

At 706 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles north of Ellsworth, or 24 miles southeast of Rushville, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Watson Lake, Big Hill, Morgan Lake, Billys Lake, Wolf Hill, and Argo
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4239 10234 4254 10220 4248 10176 4210 10209
TIME...MOT...LOC 0106Z 313DEG 21KT 4241 10220

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
August 17, 6:15 PM MST
Where
Sheridan County, 24.71 mi NNE of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.410, -102.130

Quarter size hail with 40 to 50 mph winds reported at this location.

Hail, Brown

When
August 17, 8:53 PM CST
Where
Brown County, 0.51 mi W of Ainsworth
Measured
1.75 in hail
Reported by
Public
Coordinates
42.550, -99.860

Golf ball sized hail reported in Ainsworth.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289466, 1289467.